Colorado, 2019

Tornadoes and Flash Flood in Colorado, August 13, 2019

August 13, 2019 · NWS GLD · 13 events in 2 counties and zones

Thunderstorms in northeast Colorado resulted in giant hailstones, a few tornadoes, and localized flash flooding. 83 inches in diameter.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

Thunderstorms in northeast Colorado resulted in giant hailstones, a few tornadoes, and localized flash flooding. This event will be remembered for producing a new State of Colorado record hailstone, measured at 4.83 inches in diameter.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Aug 13, 10:51 AM MST, 1 hour 32 minutes earlier.

Area forecast discussion, Aug 13, 10:51 AM MST, 1 hour 32 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
1151 AM MDT Tue Aug 13 2019

.UPDATE...
Issued at 947 AM MDT Tue Aug 13 2019

Dense fog has finally dissipated with patchy fog remaining over
portions of the area. As a result have cancelled the Advisory.
This should burn off by midday. No changes to remainder of the
forecast.

&&

.SHORT TERM...(Today through Wednesday Night)
Issued at 404 AM MDT Tue Aug 13 2019

A ridge moves over the Intermountain West with the center of upper
level high pressure shifting west over the southwestern U.S.
Tuesday. A trough sits over the eastern half of the U.S. The ridge
over the west and the trough over the east remain in place through
Wednesday night. Shortwaves moves southeast across the Tri-State
region Tuesday and Wednesday evening. This pattern leads to
northwesterly flow over the central U.S. today through tomorrow
night.

Tight surface gradients today and tomorrow will lead to stronger
winds during the evening and early overnight hours. A stationary
boundary is expected to be set up along the Front Range today,
slowly shifting east. This boundary will help provide lift for storm
development. Where the actual boundary sets up will determine the
extent of storms today through tomorrow night.

Model guidance shows MLCAPE values of 2000 J/kg and greater across
the western and southern portions of the CWA this afternoon and
evening. Bulk shear looks to be sufficient for organized storm
development this afternoon and evening. Precipitable water values
(PWATs) should recover and increase across much of the Tri-State
area during the day today providing ample moisture for thunderstorms
to develop.

Most models show the possibility of a few discrete cells
initially as storms develop this afternoon before the storms move
southeast and become more linear in nature. If storms can initially
remain discrete, the main threats would be large hail, damaging
winds, and localized heavy rainfall. A tornado or two cannot be
ruled out. Something to consider is that multiple models are showing
Sig Hail Parameter values of 1.5-2 which combined with other
environmental factors could mean hail of 2+ inches this afternoon
and evening with initial discrete cells. As the storms conglomerate
and become more linear, the threats would shift more towards
damaging winds in excess of 60 mph and heavy rain.

Regarding Wednesday, the NAM has MLCAPE values of 2000 J/kg and
greater but the values are lower overall than today. PWATs are
expected to be slightly lower than today with sufficient bulk shear.
Thunderstorms, some possibly severe, are expected again Wednesday
evening. Hazards will be hail, damaging winds, and localized heavy
rainfall once again. The magnitude of the hazards Wednesday
evening will likely be less than the hazard potential of today.

.LONG TERM...(Thursday through Tuesday)
Issued at 1245 AM MDT Tue Aug 13 2019

Thu: The Tri-State area will remain on the northeast periphery of
an upper level ridge, in WNW-NW flow aloft -- a notoriously
challenging synoptic pattern with regard to precipitation chances.
Scattered convection will be possible -- along with some risk for
severe weather -- primarily during the late afternoon and evening
hours. Further details cannot reasonably be ascertained at this
time.

Fri-Tue: Considerable variability (model-to-model and run-to-
run) amongst long range guidance lends very little confidence to
this portion of the forecast. With this in mind -- the forecast
will more-or-less reflect climatology, i.e. near normal
temperatures and dry conditions aside from a small potential for
isolated diurnal convection in eastern Colorado during the late
afternoon and evening hours.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1143 AM MDT Tue Aug 13 2019

VFR conditions are expected to prevail throughout the remainder of
the TAF period at the Goodland and McCook terminals. There will
be showers and storms developing this afternoon, but timing and
confidence on extent and impacts to the terminals is too low to
include at this time. If any of the storms do impact the
terminals, sub-vfr conditions are expected.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

UPDATE...JN
SHORT TERM...NEWMAN
LONG TERM...VINCENT
AVIATION...EV
Hazardous weather outlook, Aug 13, 11:19 AM MST, 1 hour 4 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
1219 PM MDT Tue Aug 13 2019

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-141830-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
1219 PM MDT Tue Aug 13 2019 /119 PM CDT Tue Aug 13 2019/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

NWS Goodland has issued a Tornado Watch until 7 PM MDT / 8 PM CDT
for the entire NWS Goodland area.

Additionally, NWS Goodland has issued a Flood Watch until 12 AM MDT /
1 AM MDT.

There are enhanced/slight risks for severe thunderstorms across much
of the Tri-State area this afternoon and evening. Large hail up to
baseball size, winds in excess of 60 mph and localized heavy
rainfall producing sharply reduced visibilities and the potential
for flash flooding will be the primary threats Tuesday from
approximately 3 PM MDT (4 PM CDT) through 10 PM MDT (11 PM CDT). A
tornado or two cannot be ruled out but is not a primary threat with
storms today.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY...

There is a slight risk for severe thunderstorms across almost the
entire Tri-State area Wednesday during the late-afternoon through
the overnight hours. The main hazards will be large hail, damaging
winds, and localized heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

In the hours before

Special weather statement, Aug 13, 11:40 AM MST, 43 minutes before
Special Weather Statement
National Weather Service Goodland KS
1240 PM MDT Tue Aug 13 2019

COZ090-131900-
Yuma County CO-
1240 PM MDT Tue Aug 13 2019

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN YUMA COUNTY UNTIL 100 PM
MDT...

At 1240 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles south of Yuma, moving southeast at 5 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Yuma, Eckley, Abarr and Heartstrong.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Tornado Watch remains in effect until 700 PM MDT for northeastern
Colorado.

LAT...LON 4027 10232 3969 10250 3978 10280 4030 10279
TIME...MOT...LOC 1840Z 292DEG 6KT 3995 10274

024
Special weather statement, Aug 13, 12:01 PM MST, 22 minutes before
Special Weather Statement
National Weather Service Goodland KS
101 PM MDT Tue Aug 13 2019

COZ090-131915-
Yuma County CO-
101 PM MDT Tue Aug 13 2019

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN YUMA COUNTY UNTIL 115 PM
MDT...

At 101 PM MDT, Doppler radar was tracking a strong thunderstorm 4
miles northeast of Yuma, moving east at 20 mph.

Pea size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Yuma, Eckley, Abarr and Heartstrong.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Tornado Watch remains in effect until 700 PM MDT for northeastern
Colorado.

LAT...LON 4024 10225 3965 10246 3977 10280 4024 10279
      4032 10276
TIME...MOT...LOC 1901Z 288DEG 19KT 4017 10266

024
Special weather statement, Aug 13, 12:22 PM MST, 1 minute before
Special Weather Statement
National Weather Service Goodland KS
122 PM MDT Tue Aug 13 2019

COZ090-131945-
Yuma County CO-
122 PM MDT Tue Aug 13 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN YUMA COUNTY UNTIL
145 PM MDT...

At 122 PM MDT, Doppler radar was tracking a strong thunderstorm over
Cope, or 24 miles north of Seibert, moving east at 20 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Joes and Kirk.

A Tornado Watch remains in effect until 700 PM MDT for northeastern
Colorado.

LAT...LON 3978 10280 3970 10254 3957 10259 3957 10280
TIME...MOT...LOC 1922Z 261DEG 19KT 3966 10288

024

The radar

The Goodland radar (KGLD), 110 km away, was scanning. The volume nearest the first event began at 19:24 UTC.

Open the radar archive at this moment

Event by event

8 hail, 3 tornado, 1 funnel cloud, 1 flash flood. Local standard time, as filed.

Hail, Yuma

When
August 13, 12:23 PM MST
Where
Yuma County, 6.09 mi SE of Yuma Arpt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.030, -102.650

Funnel Cloud, Yuma

When
August 13, 12:24 PM MST
Where
Yuma County, 6.76 mi SSW of Schramm
Reported by
Trained Spotter
Coordinates
40.010, -102.630

Hail, Yuma

When
August 13, 12:31 PM MST
Where
Yuma County, 2.22 mi ESE of Yuma Arpt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.090, -102.680

Tornado, Yuma

When
August 13, 12:55 PM MST to 1:05 PM MST
Where
Yuma County, 5.63 mi SE of Abarr to 7.38 mi NNE of Joes
Rating
EFU
Path length
2.18 mi
Path width
100 yd
Reported by
Trained Spotter
Coordinates
39.785, -102.656

Two tornadoes were observed simultaneously.

Tornado, Yuma

When
August 13, 1:00 PM MST to 1:15 PM MST
Where
Yuma County, 8.03 mi SE of Abarr to 7.95 mi NNE of Kirk
Rating
EFU
Path length
3.53 mi
Path width
100 yd
Reported by
Trained Spotter
Coordinates
39.771, -102.609

Two tornadoes were observed simultaneously.

Tornado, Kit Carson

When
August 13, 1:52 PM MST to 2:05 PM MST
Where
Kit Carson County, 9.5 mi NNE of Stratton to 8.12 mi NE of Stratton
Rating
EFU
Path length
4.19 mi
Path width
100 yd
Reported by
Storm Chaser
Coordinates
39.422, -102.518

Rain wrapped tornado was reported by storm chaser.

Hail, Kit Carson

When
August 13, 2:00 PM MST
Where
Kit Carson County, Stratton
Measured
1 in hail
Reported by
Public
Coordinates
39.300, -102.600

Hail, Kit Carson

When
August 13, 2:00 PM MST
Where
Kit Carson County, Stratton
Measured
1 in hail
Reported by
Public
Coordinates
39.300, -102.600

Hail, Kit Carson

When
August 13, 2:00 PM MST
Where
Kit Carson County, 1.07 mi W of Stratton
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.300, -102.620

Hail, Kit Carson

When
August 13, 2:05 PM MST
Where
Kit Carson County, 8.84 mi NE of Stratton
Measured
4.83 in hail
Reported by
Broadcast Media
Coordinates
39.403, -102.502

The Colorado State Climatologist measured the hailstone using a set of calipers to get the exact measurement to the hundredth of an inch. The hailstone measured 4.83 inches in diameter at its widest point. The home owner commented that the hailstone was brought indoors and secured in a freezer approximately 30 minutes after falling due to safety concerns from ongoing severe weather. Despite social media pictures taken soon after the hailstone had fallen, which were higher than the 4.83 inch measurement, the official diameter measurement is 4.83 inches. The hailstone weighed 8.5 ounces, its widest circumference was 12.875 inches, and its volume was later measured using 3D imagery at 16.549 cubic inches.

Hail, Kit Carson

When
August 13, 2:08 PM MST
Where
Kit Carson County, 11.69 mi NW of Burlington Arpt
Measured
2 in hail
Reported by
Public
Coordinates
39.450, -102.420

Flash Flood, Kit Carson

When
August 13, 2:52 PM MST
Where
Kit Carson County, 3.59 mi WSW of Burlington
Cause
Heavy Rain
Reported by
Public
Coordinates
39.287, -102.335

Street flooding was reported about 1 mile south and 2 miles west of Burlington, CO.

Hail, Kit Carson

When
August 13, 2:58 PM MST
Where
Kit Carson County, 3.45 mi S of Burlington
Measured
2.75 in hail
Reported by
Trained Spotter
Coordinates
39.250, -102.270

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2019Every state in 2019This day in weather historyThe tornado archive for Colorado, 2019Warnings in Colorado, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 853238, 853237, 853239, 853250, 853251, 853253, 853240, 853241, 853242, 853245, 853243, 853236, 853246.